Is Snorting Oxycodone Dangerous?

Oxycodone is a drug used to treat moderate to severe pain. Although it is beneficial when taken in the right dosage, some people are prone to abusing oxycodone when they are exposed long-term. Aside from oral intake, they may resolve to take the drug by snorting. What are the dangers of snorting oxycodone?

Why Snort Oxycodone?

There are different ways to take illicit drugs–some substances can be taken orally, injected using a syringe, inhaled or even snorted. Snorting oxycodone sounds uncomfortable, but it is surprising to know that many people do it because of the following reasons:

  • The drug quickly enters the bloodstream: Snorting is a quick way for the drug to enter the bloodstream without an IV paraphernalia. This is because the nasal membranes absorb the drug in a short amount of time, and the substance particles now travel directly in the blood.
  • The nose is closer to the brain: It seems too simplistic, but another factor that influences the speed of oxycodone’s effects is how close it is taken from the brain. Snorting has a vantage point as the blood vessels that carry the drug are closest to the brain.
  • You need less drug paraphernalia: Unlike having disposable syringe tools, snorting will require less paraphernalia. This process is less costly while delivering relatively quick results.

Although these reasons seem like benefits, that is the deception it brings. Snorting oxycodone or any other type of drug without a health expert’s recommendation can bring dangerous side effects. In this article, we will further elaborate on what happens when you snort oxycodone, its long term side effects, and how you can get help.

Take The First Step Towards Recovery

Talk to a Intake Coordinator

  • This field is for validation purposes and should be left unchanged.

The Dangers Of Snorting Oxycodone

In a legal sense, oxycodone is almost always taken orally either in solid or liquid form. Intravenous administration of this drug may also be done when the patient cannot drink fluids or tablets at the moment. Another method is oxycodone insufflation, where the patient is wearing a breathing device to take in the vapors of the drug. This process is done with the help of healthcare professionals, usually in a clinical setting.

For this reason, people who snort oxycodone should be wary of the potential dangers it can cause:

Nasal area damage

Continuously snorting oxycodone can cause damage in the nasal cavity. The nose is used to filtering out solid particles and letting vapors in. When you snort oxycodone intentionally, the nasal membranes get exposed to chemicals that can cause inflammation, bleeding, and eventual damage.

As a result, you may lose your sense of smell, have frequent nose bleeds, and breathing problems due to the obstruction of chemicals.

Cancers related to nasal and pharyngeal areas

When you continuously expose your nose to dangerous chemicals, these may also travel to the pharynx, the area just between your nose and throat. The irritations caused by oxycodone can bring DNA mutations that could turn into cancer over time.

This could happen also when you take oxycodone-containing illicit drugs that have impure substances. The toxins in these illicit drugs can expose you to carcinogens that damage your nasal and pharyngeal tissues.

Higher risk for overdose

Oxycodone tablets and liquid have a determined size or volume to prevent people from overdosing. When people wonder, “Can you snort oxycodone?” they may also unwittingly crush multiple tablets and try to snort them all at once. This practice is very dangerous as there’s a limit for taking oxycodone within a given time frame. Taking too much puts you at a high risk of experiencing an overdose.

Thus, snorting oxycodone and ignoring the guidelines given by the doctor can cause people to lose consciousness and experience the signs of overdose. When not addressed immediately, overdose from oxycodone can be fatal.

Snorting Oxycodone And Addiction

Aside from the dangers mentioned above, another potential risk of snorting oxycodone is developing an addiction. Compared to digesting the tablets or liquid, taking the drug by snorting gives the illusion of increased potency and stronger effects.

As the drug quickly enters the brain, opioid receptors become highly stimulated, triggering the release of dopamine. This fast interaction reinforces substance-seeking behaviors, which pave the way for oxycodone addiction.

Oxycodone abuse

If you have been snorting oxycodone for some time, chances are you may be suffering from drug abuse. Below are some signs and symptoms that may help you identify if you or a loved one has an oxycodone addiction:

  • Frequent use of the drug or taking in high dosages: A person may be prescribed oxycodone with a specific dosage, but they end up taking the drug too frequently or in higher amounts than recommended.
  • Drug cravings: You may notice an intense urge to use the drug which makes you feel unsettled when you are unable to take oxycodone.
  • Inability to perform in household and occupational tasks: A person becomes too preoccupied with oxycodone that they may skip classes, stop going to work, do household chores, or stop doing self-care tasks.
  • Withdrawal symptoms: Another sign of oxycodone dependence is the presence of withdrawal symptoms. Flu-like bodily discomforts, nausea, vomiting, and mood swings can happen when one stops or decreases use. At the worst, withdrawal symptoms can be deadly when not monitored.

Side effects of snorting oxycodone

The signs above point to oxycodone addiction in general, but there are also other effects that could happen when an individual snorts this substance. The side effects of oxycodone use are:

  • Drowsiness and mental fog: Opiates can cause an unusual state of sleepiness and inability to stay alert. Thus, it is not advisable to drive or operate machinery when you have snorted oxycodone.
  • Frequent colds, mucus, or nosebleeds: When nasal passages become irritated, you may notice that you will have a runny nose, infected mucus, or nosebleeds than usual.
  • Loss of coordination: Oxycodone blocks out pain receptors and muscle tension. Thus, you may have a hard time trying to do motor tasks such as walking or anything that requires hand dexterity.
  • Slow heart rate and breathing: You may also have a hard time breathing and you experience an irregular or slow heart rate when snorting oxycodone.

Long-term effects of oxycodone

There are also long-term and potentially permanent consequences of oxycodone abuse. When oxycodone addiction is not treated, a person may suffer from:

  • Cognitive impairments: Oxycodone slows down brain function, which could mean a lack of oxygen supply. This can lead to memory problems, executive functioning issues, and decision-making challenges.
  • Psychological problems: As people become dependent on drugs, many of their co-occurring mental health problems can actually worsen, especially when they go through periods of withdrawal.
  • Organ damage: Taking too many substances can also damage the organs which filter out the blood and excrete chemical wastes. Your kidneys and liver may be affected by continuous oxycodone abuse.
  • Overdose and death: When an addiction progresses, an increased tolerance with a higher dosage of oxycodone. This can turn into dangerously high amounts which causes overdose and death.

Treatment For Snorting Oxycodone

Ultimately, you wouldn’t just want to stop snorting oxycodone as this would only be targeting symptoms of a bigger problem. You would want to solve the root of the problem, which is oxycodone misuse. Thus, here are the steps you can take to take that first step towards recovery:

Get in touch with a trusted rehab center.

Trying to manage your oxycodone misuse by yourself may not be effective, and can even be life-threatening. To help you have the best chance in recovery, it is best to contact a high-quality rehab center for oxycodone addiction. Addiction specialists will be ready to answer any questions you may have.

Prepare for rehab.

Whether you’ve decided to have inpatient or outpatient rehab, there are preparations you need to take. Contacting your rehab center will give you information on things you should bring, how to inform your school or employer, and letting your family know about your decision.

Find support.

Aside from finding a professional resource, you can also get support from family and friends who care about your health and wellness. Let them know about your decision so they can provide moral and financial support, if needed.

Are alcohol and drugs ruining your life?

FIND HELP NOW

Snorting Oxycodone? It’s Not The End

Admitting that you have a drug problem is never easy–it can be humiliating and painful for some. However, recognizing the problem is actually the first step to get better. When you take that brave decision, you are one step closer to being addiction-free.

Sources:

Medical disclaimer:

Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.

Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.

Talk with one of our Treatment Specialists!

Call 24/7: 949-276-2886